Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 61, NWS Blacksburg, VA

August 2, 2018City of Lynchburg, Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 2, 2018, 9:20 PM EDT for City of Lynchburg, Virginia. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 9:20 PM EDT (01:20 UTC)
Expired
Aug 3, 2018, 3:15 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
Unknown

County City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 108 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 10:00 PM EDTFLASH FLOOD2 Wsw Lynchburg City, VACOLLEGE LAKE HAS FILLED BEYOND ITS CAPACITY AND IS FLOWING OVER LAKESIDE DRIVE 12 TO 18 INCHES DEEP INTO BLACKWATER CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

240 
WGUS51 KRNK 030120
FFWRNK
VAC680-030715-
/O.NEW.KRNK.FF.W.0061.180803T0120Z-180803T0715Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
920 PM EDT THU AUG 2 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  THE BLACKWATER CREEK  BELOW COLLEGE LAKE DAM in...
  The central City of Lynchburg in central Virginia...

* Until 315 AM EDT

* At 919 PM EDT, county dispatch reported the imminent failure of
  COLLEGE LAKE DAM on the BLACKWATER CREEK .

* The nearest downstream town is LYNCHBURG, located about 1 MILE from
  the dam.

If a complete failure of the dam occurs, the water depth at LYNCHBURG
could exceed 17 feet in 7 minutes.

This includes the following streams and drainages...
James River...
Blackwater Creek...
Williams Run...
and Ivy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you are in low lying areas below the COLLEGE LAKE DAM, you should
move to higher ground immediately.

&&

LAT...LON 3743 7912 3740 7913 3739 7920 3744 7920

$$

16
3 follow-up statements
584 
WGUS71 KRNK 030146
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
946 PM EDT THU AUG 2 2018

VAC680-030715-
/O.CON.KRNK.FF.W.0061.000000T0000Z-180803T0715Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF LYNCHBURG VA-
946 PM EDT THU AUG 2 2018

...A FLASH FLOOD WARNING FOR A DAM BREAK REMAINS IN EFFECT UNTIL 315
AM EDT FOR
THE CENTRAL CITY OF LYNCHBURG...

At 927 PM EDT, the Lynchburg Water Resources Department reported 
that 4 to 6 inches of heavy rain earlier this evening has caused 
College Lake to fill to near capacity, and there is the possibility 
that the College Lake Dam may fail, causing flooding along 
Blackwater Creek and Ivy Creek before flood waters enter the James 
River. Emergency personnel are currently monitoring the condition of 
the dam and will advise if conditions of the dam change.

This includes the following streams and drainages...
James River...
Blackwater Creek...
Williams Run...
and Ivy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Obey all orders by emergency personnel if instructed to evacuate the 
area downstream of the College Lake Dam. Obey all road closures and 
do not drive your automobile anywhere where water covers the road. 
Monitor the latest conditions via NOAA weather radio or your local 
news outlets.

&&

LAT...LON 3743 7912 3740 7913 3739 7920 3744 7920

$$

16
935 
WGUS71 KRNK 030218
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1018 PM EDT THU AUG 2 2018

VAC680-030715-
/O.CON.KRNK.FF.W.0061.000000T0000Z-180803T0715Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF LYNCHBURG VA-
1018 PM EDT THU AUG 2 2018

...A FLASH FLOOD WARNING FOR A DAM BREAK REMAINS IN EFFECT UNTIL 315
AM EDT FOR
THE CENTRAL CITY OF LYNCHBURG...

At 1001 PM EDT, the Lynchburg Water Resources Department reported 
that 4 to 6 inches of heavy rain earlier this evening has caused 
College Lake to fill beyond its capacity, and that 12 to 18 inches 
of water are flowing over Lakeside Drive into Blackwater Creek. At 
this time, the dam has not failed, and is being closely monitored by 
emergency personnel for any signs of structural failure.

Flood waters entering Blackwater Creek from College Lake will 
continue into Ivy Creek before entering the James River. 

This includes the following streams and drainages...
James River...
Blackwater Creek...
Williams Run...
and Ivy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Obey all orders by emergency personnel if instructed to evacuate the 
area downstream of the College Lake Dam. Should a dam break occur, 
water along Blackwater and Ivy Creeks may rise several feet within a 
few minutes, with very swift currents. 

Obey all road closures and do not drive your automobile anywhere 
where water covers the road. Monitor the latest conditions via NOAA 
weather radio or your local news outlets.

&&

LAT...LON 3743 7912 3740 7913 3739 7920 3744 7920

$$

16
948 
WGUS71 KRNK 030433
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1233 AM EDT FRI AUG 3 2018

VAC680-030715-
/O.CON.KRNK.FF.W.0061.000000T0000Z-180803T0715Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF LYNCHBURG VA-
1233 AM EDT FRI AUG 3 2018

...A FLASH FLOOD WARNING FOR A DAM BREAK REMAINS IN EFFECT UNTIL 315
AM EDT FOR
THE CENTRAL CITY OF LYNCHBURG...

At 1225 AM EDT, the Lynchburg Water Resources Department reported 
that College Lake remains above its capacity, and that water 
continues to flow uncontrolled several inches deep over Lakeside 
Drive into Blackwater Creek. At this time, the dam has not failed, 
and is being closely monitored by emergency personnel for any signs 
of structural failure.

Flood waters entering Blackwater Creek from College Lake will 
continue into Ivy Creek before entering the James River.

This includes the following streams and drainages...
James River...
Blackwater Creek...
Williams Run...
and Ivy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This remains a dangerous situation! Obey all orders by emergency 
personnel if instructed to evacuate the area downstream of the 
College Lake Dam. Should a dam failure occur, water along Blackwater 
and Ivy Creeks may rise several feet within a few minutes, with very 
swift currents. 

Obey all road closures and do not drive your automobile anywhere 
where water covers the road. Monitor the latest conditions via NOAA 
weather radio or your local news outlets.

LAT...LON 3743 7912 3740 7913 3739 7920 3744 7920

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 7:47 PM EDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 2, 7:47 PM EDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
747 PM EDT Thu Aug 2 2018

.SYNOPSIS...
The Mid-Atlantic Region will remain in a very moist airmass
overnight through at least Friday as a deep southerly flow of
air persists ahead of a slow moving front. This will result in
periods of showers and storms with heavy rains and potential
flash flooding into Friday evening. The front will dissipate
across the region by Saturday resulting in somewhat drier
weather for the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 645 PM EDT Thursday...Updated pops/wx slightly to
increase PoPs in the Piedmont and the NC foothills areas. Have
also added thunderstorm gusty wind wording to the zones to
reflect a potential for wind gusts capable of downing
trees/powerlines.

Large-scale pattern remains unchanged and surface wave moving up
from the southern Appalachians is producing a large coverage of
heavy showers with embedded thunderstorms. This is expected to
all track north/northeast through the next 6 hours. As of 630
PM, already have several flash flood warnings essentially
stretching from eastern Stokes/Rockingham Counties northward to
Amherst County. Flood conditions likely will get worse in these
areas through midnight as rain/thunder from the Triad and the
Charlotte area progress northward. Unfortunately this will fall
in areas that have already seen excessive rainfall in parts of
the last 3 days. Specific to severe threat - have issued
several SVRs in the Piedmont in VA and NC already early this
evening as several have pulsed to severe limits. In these areas,
the ground is already pretty saturated and this damp ground
will create an environment which makes it easier to down
trees/powerlines. That threat will exist until at least late
evening when instability should wane and diminish thunderstorm
coverage. That said, it is east of the Blue Ridge through late
evening that we're becoming more focused for worsening flooding/
flash flooding and downed trees and powerlines from gusty
thunderstorm winds.

West of the Blue Ridge, rain should prove more scattered in
nature but an increase in coverage and intensity is expected by
late evening in the mountains of northwest NC and then
spreading northward into the New River/Roanoke Valleys into
southeast WV around and after midnight.

Otherwise, no other changes.

Previous discussion from 250 PM follows...

Convection slowly increasing over the west along the leading edge of
the main conveyor belt of showers ahead of the surface front near the
spine of the mountains. Expect this to gradually fill in with bands of
deeper convection likely espcly southern/central where have seen more
heating per breaks off latest visible images and subsequent instability
per ML Cape analysis. However since overall in between impulses aloft,
not expecting too much severe, except far eastern sections into
this evening, but bands of added very heavy rainfall likely as
the southerly flow remains unidirectional.

Main concern overnight into at least part of Friday afternoon with
added widespread heavy rain including embedded stronger storms as the
main mid level impulse to the south rides up the tropical moisture
plume. Models suggest quite a bit of lift with this feature as it
pivots up along and just east of the mountains by Friday morning before
finally exiting later Friday as the entire upper trough weakens.
However the degree of instability appears key to whether or not we see
an area of moderate rain work in from the southwest overnight or a mix
of deeper convective elements espcly along the leading edge where
things look a bit more unstable. For now will lean for some convection
to mix in leading to at least periods of heavy rain again overnight and
espcly west Friday morning as convergence underneath the upper
diffluence east of the circulation looks rather impressive. Also
forecast sounding profiles show great veering with height with rather
deep southeast low level flow beneath turning southwest flow aloft into
a unidirectional regime above. This may result in some enhancement via
upslope with training bands of showers and storms perhaps pivoting
around the mid level wave by morning. Thus given wet antecedent
conditions, expect this caboose type feature to lead to more flooding
problems with another 1-3 inches possible and locally more if deeper
convection redevelops late. Therefore extending the flash flood watch
out until Friday evening for now for the entire area.

Should see convection start to decrease some Friday afternoon as the
wave opens up and the main complex of better upward motion heads
northeast per latest NamNest. However appears the trailing surface
trough axis may still combine with orographics and outflow to
produce added bands of deeper convection through late in the
day. Thus keeping likely/categorical pops going through much of
the period along with a heavy rain mention espcly into this
evening and again later tonight.

Lows similar to the past couple of nights given moisture around with
lows 60s west to lower 70s east, and highs Friday mostly 70s to lower
80s.

Forecast confidence through tonight into Friday morning is high
regarding the persistent pattern but low to moderate regarding
how widespread the flash flood threat will be as well as any
severe weather potential.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 300 PM EDT Thursday...

Friday night into Saturday a transition in weather patterns will be
complete as what has been a persistent trough across the Mississippi
River Valley weakens to a progressive weak shortwave that heads east
through the Ohio Valley. Concurrently, an upper ridge off the
southeast U.S. coast will begin to retrograde west towards the
coast. By Monday, the center of the high will be over TN/AL/GA with
an associated latitudinal ridge axis covering much of the southeast
U.S.

While this new pattern will remove what has been a substantial low
level jet of moisture from the eastern Gulf of Mexico into our area,
it will not remove the generous amount of low level moisture already
over the region. Showers and storms are still expected to develop.
However, rather than then widespread events of the past several
days, they will become diurnal in timing, isolated to scattered in
coverage, and be focused over the mountains where differential
heating orographical influences will act as the means of low level
convergence to help initiate the convection.

Temperatures will also trend higher during the above time period so
that by Sunday the daily average temperature will be about three to
five degrees above normal.

Confidence is the above portion of the forecast is moderate to high.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 230 PM EDT Thursday...

Sunday night into Monday night we are expecting more of the same as
compared to Saturday night into Sunday, more isolated to scattered
diurnal showers and storms, with the best concentration over the
mountains. Temperatures will also be comparable.

Tuesday through Thursday will be our next notable change in the
weather pattern. While timing varies from model to model, the
general trend will be for a cold front to approach and then cross
the area. The big questions are the arrival time and whether or not
the front actually clears the area to the southeast, or becomes
stalled and/or washes out across over the region.

Given that this front will be heading south into the broad upper
high across the southeast U.S., the solutions that hint towards a
slower arrival time and limited progress through our region seem
more reasonable. Our forecast will reflect this scenario.

Average temperatures should be about the same in the latter half of
the weeks compared to the first half. Although, this average will
likely come as a result of the high temperatures trending lower and
the low temperature trending a little higher.

Forecast confidence in the Sunday night through Monday night of the
forecast is moderate to high. Confidence in the Tuesday through
Thursday part of the forecast is low to moderate given the discussed
uncertainties.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 745 PM EDT Thursday...

Mix of VFR to local IFR conditions initially, but an expected
degradation in flight categories expected overnight, as the case
the last couple nights.

Greatest aviation ops impact at Lynchburg and Danville through
03z with extensive shield of showers and thunderstorms moving
northward from the Triad. Coverage of rain/thunder less through
03z in western terminals. After midnight, this precipitation
shield will then move westward after midnight to affect
Bluefield, Roanoke, Lewisburg and Blacksburg with a relative
minimum in shower coverage in eastern TAFs. Should see less
thunderstorm coverage by that point, but temporary MVFR- IFR
visby likely for western TAFs in SHRA/+SHRA. Ceilings will also
lower to MVFR-IFR category overnight into early Friday. Friday
also looks quite wet and have indicated 6SM SHRA as next and
final wave of showers moves north from the Carolinas with MVFR
cigs. Winds light south tonight and overnight, increasing to
around 4-8 kts.

Confidence moderate in cig/visby taf elements, high on winds.

Extended...

Moist airmass will slowly diminish during the weekend with a
return to a more summerlike pattern as upper ridging builds in
from the Atlantic limiting storms to mainly the afternoon/evening
variety. Until then should expect periods of sub-VFR conditions
in storms as well as at night/early morning at most sites.

Confidence is moderate to high, both temporally and spatially
throughout the extended period.

&&

.HYDROLOGY...
As of 1000 AM EDT Thursday...

The Flash Flood Watch is now in effect for the entire
Blacksburg forecast area until Friday evening.

Appears that another 1 to 3 inches of rain will be possible
in spots east of the Blue Ridge into this evening with another
slug of heavy rain likely over the mountains overnight into
Friday morning. Rainfall past 2 days has averaged about one half
to 2 inches along/west of the Blue Ridge, though some areas saw
upwards of 5 inches or more, while some locations saw less. The
heavier rains have fallen across the NC foothills, into
southside VA and just east of Lynchburg from rain Thursday
morning, with another stripe across portions of Southeast WV
into Wythe County. So for some of these areas that are
completely saturated, it will not take more than an inch or so
of additional rainfall in an hour or two to cause additional
flooding. Thus, flash flooding could occur almost anywhere
overnight into midday Friday, but areas along the Blue Ridge and
points east have the best chance of flooding into this evening,
followed by the mountains and foothills overnight into Friday
morning as a final wave rides up along the stalled front.

In addition, after several days of rainfall where several inches to
5+ occur, will have to watch main stem rivers, particularly, the
Dan, New and Greenbrier Rivers, and possibly the Yadkin. Those
along the Dan, Greenbrier, and Yadkin, as well as upper New
River should pay attention to the forecast and river levels
through Saturday and even Sunday. A river flood warning for at
least minor flooding is now in effect for the Dan River with
some of this flooding likely to linger into the weekend pending
rainfall into Friday. Some of the ensemble rainfall and runoff
guidance also suggest the possibility of at least minor flooding
as well along portions of the Greenbrier, and headwaters of the
New River above the dams.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday evening for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through Friday evening for NCZ001>006-
     018>020.
WV...Flash Flood Watch through Friday evening for WVZ042>044-507-
     508.

&&

SYNOPSIS...JH/SK
NEAR TERM...AL/JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...AL/JH
HYDROLOGY...JH/WP
Hazardous weather outlook, Aug 2, 2:59 PM EDT, 6 hours 21 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
259 PM EDT Thu Aug 2 2018

NCZ001>004-018>020-VAZ007-009>020-032-WVZ042>044-507-508-031900-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
259 PM EDT Thu Aug 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ022>024-033>035-043>047-058-059-031900-
Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
259 PM EDT Thu Aug 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, strong to isolated severe thunderstorms containing
damaging winds will be possible into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 2, 7:51 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLOOD            6 N EVINGTON            37.31N 79.27W
08/02/2018                   CAMPBELL           VA   911 CALL CENTER

            WATER THIRTEEN INCHES DEEP WAS OBSERVED FLOWING OVER THE
            SPILLWAY OF TIMBERLAKE DAM.

&&

16
Local storm report, Aug 2, 8:04 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
804 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     5 NNW ELKIN             36.33N 80.87W
08/02/2018                   SURRY              NC   TRAINED SPOTTER

            TREE DOWN ON US ROUTE 21 NEAR OLD HIGHWAY 21 NEAR ELKIN.
            TIME ESTIMATED FROM RADAR.

&&

LOCONTO
Local storm report, Aug 2, 8:05 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
805 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HEAVY RAIN       5 NNW ELKIN             36.33N 80.87W
08/02/2018  E0.00 INCH       SURRY              NC   TRAINED SPOTTER

            PONDING AND MINOR STREET FLOODING ON ROUTE 21 NEAR OLD
            HIGHWAY 21 NEAR ELKIN.

&&

LOCONTO
Special weather statement, Aug 2, 8:09 PM EDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
809 PM EDT THU AUG 2 2018

VAZ010>013-WVZ044-030115-
Giles-Pulaski-Bland-Wythe-Monroe-
809 PM EDT THU AUG 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
PULASKI... GILES...EAST CENTRAL BLAND...NORTHEASTERN WYTHE AND
SOUTHWESTERN MONROE COUNTIES...

Until 915 PM EDT.

At 809 PM EDT, strong thunderstorms extended from Cascades to White
Gate to near Fort Chiswell. Movement was north at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Pearisburg...
Narrows...
Pembroke...
Peterstown...
and Union.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3764 8042 3743 8045 3742 8048 3739 8046
      3734 8047 3721 8070 3694 8087 3690 8104
      3717 8099 3733 8088 3735 8085 3736 8086
      3757 8072
TIME...MOT...LOC 0009Z 194DEG 14KT 3739 8057 3722 8084 3693 8100

MBS
Local storm report, Aug 2, 8:50 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
850 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     FLOOD            3 ESE FOREST            37.35N 79.23W
08/02/2018                   CITY OF LYNCHBURG  VA   PUBLIC

            BASEMENT FLOODING AT A RESIDENCE ON SEVEN OAKS DRIVE.

&&

LOCONTO
Local storm report, Aug 2, 8:53 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     FLASH FLOOD      5 N EVINGTON            37.30N 79.28W
08/02/2018                   CAMPBELL           VA   BROADCAST MEDIA

            SIGNIFICANT FLOODING ACROSS ALUM SPRINGS ROAD.

&&

LOCONTO

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:09 PM EDTSpecial Weather StatementRNKGiles66 min
Aug 2, 8:24 PM EDTTornado WarningRNKGiles36 min
Aug 2, 8:38 PM EDTSevere Thunderstorm WarningRNKGiles37 min
Aug 2, 8:43 PM EDTTornado WarningRNKGiles32 min
Aug 2, 8:51 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig26 min
Aug 2, 9:13 PM EDTSevere Thunderstorm WarningRNKGiles47 min
Aug 2, 10:01 PM EDTAreal Flood WarningRNKBland, Giles, Pulaski, Wythe3 hr
Aug 3, 1:53 AM EDTSpecial Weather StatementRNKHalifax67 min
Aug 3, 3:09 AM EDTFlash Flood WarningRNKCity of Lynchburg23 hr
Aug 3, 5:38 AM EDTAreal Flood WarningRNKAmherst, Bedford, Campbell, City of Lynchburg9 hr
Aug 3, 8:47 AM EDTAreal Flood WarningRNKGrayson, Smyth, Wythe9 hr
Aug 3, 2:42 PM EDTAreal Flood WarningRNKBland, Giles, Montgomery, Pulaski, Wythe3 hr
Aug 3, 2:54 PM EDTSpecial Weather StatementRNKFranklin, Henry, City of Martinsville66 min
Aug 3, 4:02 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Pittsylvania, City of Danville, City of Lynchburg, City of Martinsville58 min
Aug 3, 4:27 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, Franklin, Halifax, Henry and 3 more63 min
Aug 3, 5:30 PM EDTSpecial Weather StatementRNKHalifax, Pittsylvania, City of Danville60 min
Aug 3, 5:36 PM EDTSpecial Weather StatementRNKFranklin54 min

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.